Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the topology of isoparametric hypersurfaces
with four distinct principal curvatures


Author: Fuquan Fang
Journal: Proc. Amer. Math. Soc. 127 (1999), 259-264
MSC (1991): Primary 53C40; Secondary 53B25
DOI: https://doi.org/10.1090/S0002-9939-99-04490-1
MathSciNet review: 1458870
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $(m_-,m_+)$ be the pair of multiplicities of an isoparametric hypersurface in the unit sphere $S^{n+1}$ with four distinct principal curvatures -w.r.g., we assume that $m_-\le m_+$. In the present paper we prove that, in the case 4B2 of U. Abresch (Math. Ann. 264 (1983), 283-302) (i.e., where $3m_-=2(m_++1)$), $m_-$ must be either 2 or 4. As a by-product, we prove that the focal manifold $F_-$ of an isoparametric hypersurface is homeomorphic to a $S^{m_+}$ bundle over $S^{m_++m_-}$ if one of the following conditions holds: (1) $m_+>m_->1$ and $m_+=3,5,6$ or $7\pmod{8}$; (2) $m_+>2m_->2$ and $m_+=0\pmod{4}$. This generalizes partial results of Wang (1988) about the topology of Clifford type examples. Consequently, the hypersurface is homeomorphic to an iterated sphere bundle under the above condition.


References [Enhancements On Off] (What's this?)

  • 1. U. Abresch, Isoparametric hypersurfaces with four or six distinct principal curvatures, Math. Ann. 264 (1983), 283-302. MR 85g:53052b
  • 2. J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. 72 (1960), 20-104. MR 25:4530
  • 3. A. Borel and F. Hirzebruch, Characteristic classes and Homogeneous spaces II, Amer. J. Math. 81 (1959), 315-382. MR 22:988
  • 4. E. Cartan, Sur des familles remarquables d'hypersurfaces isoparametriques dans les espaces spheriques, Math. Z. 45 (1939), 335-367. MR 1:28f
  • 5. A. Haefliger, Differentiable embeddings of $S^n$ in $S^{n+q}$ for $q>2$, Ann. of Math. 83 (1966), 402-436.
  • 6. C. S. Hoo and M. E. Mahowald, Some homotopy groups of the Stiefel manifolds, Bull. Amer. Math. Soc. 71b (1965), 661-667. MR 31:1675
  • 7. H. F. Münzner, Isoparametric hyperflächen in sphären I; II, Math. Ann. 251 (1980), 57-71; 256 (1981), 215-232. MR 82a:53058; MR 82m:53053
  • 8. Z. Tang, Isoparametric hypersurfaces with four distinct principal curvatures, Chinese Science Bulletin 36 (1991), 1237-1240. MR 92m:53098
  • 9. E. C. Turner, Diffeomorphisms of a product of spheres, Invent. Math. 8 (1969), 69-82. MR 40:3562
  • 10. Q. Wang, On the topology of Clifford isoparametric hypersurfaces, J. Differential Geometry 27 (1988), 55-66. MR 89e:53093
  • 11. I. M. James and J. H. C. Whitehead, The homotopy theory of sphere bundles over spheres (I), Proc. Lond. Math. Soc. (3) 4 (1954), 196-218. MR 15:892b
  • 12. F. Fang, Multiplicities of principal curvatures of isoparametric hypersurfaces, Max-Planck Institut Preprint 96-80.
  • 13. S. Stolz, Multiplicities of Dupin hypersurfaces, Max-Planck Institut Preprint 97-25.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C40, 53B25

Retrieve articles in all journals with MSC (1991): 53C40, 53B25


Additional Information

Fuquan Fang
Affiliation: Nankai Institute of Mathematics, Nankai University, Tianjin 300071, People’s Republic of China
Email: ffang@sun.nankai.edu.cn

DOI: https://doi.org/10.1090/S0002-9939-99-04490-1
Keywords: Isoparametric hypersurface, principal curvature, multiplicity of principal curvature, iterated sphere bundle
Received by editor(s): June 21, 1995
Received by editor(s) in revised form: February 1, 1996, and April 30, 1997
Communicated by: Christopher Croke
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society